Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 26, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Dec 26, 2008, 9:18 AM CST for 5 counties in Texas. It took effect at Dec 26, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 9:18 AM CST (15:18 UTC)
- In effect from
- Dec 26, 2008, 11:00 AM CST
- Expired
- Dec 26, 2008, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 3.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBRO 261518 RFWBRO RED FLAG WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 918 AM CST FRI DEC 26 2008 ...SOUTH WINDS INCREASING TODAY AND PERSIST SATURDAY... .WILDFIRE RISK HAS INCREASED TODAY AND SATURDAY DUE TO EXPECTED STRONG WINDS MIXING TO THE SURFACE THIS AFTERNOON AND AGAIN ON SATURDAY. A LOW LEVEL JET WITH WINDS EXCEEDING 40 MPH WILL MIX TO THE SURFACE LATER THIS MORNING AND THIS AFTERNOON. SOUTH WINDS OF 20 TO 35 MPH WITH OCCASIONAL GUSTS NEAR 40 MPH CAN BE EXPECTED TODAY. WINDS DIMINISH TO 15 TO 20 MPH THIS EVENING AND THEN INCREASE 20 TO 30 MPH SATURDAY BEFORE A COLD FRONT MOVES WEST TO EAST ACROSS THE REGION LATE SATURDAY AFTERNOON. ALTHOUGH RELATIVE HUMIDITY LEVELS ARE NOT EXPECTED TO DROP BELOW 30 PERCENT TODAY...DRY FUELS IN ALREADY IN PLACE SHOULD BE SUFFICIENT TO MEET CRITERIA AND PRODUCE ERRATIC WILDFIRE BEHAVIOR. WINDS SHIFT NORTHWEST BEHIND THE COLD FRONT BUT SHOULD BE SUSTAINED AT MODERATE SPEEDS OF 15 TO 20 MPH REDUCING THE EXTREME FIRE BEHAVIOR HOWEVER RELATIVE HUMIDITY LEVELS WILL BE LOWERING ACROSS WESTERN AREAS AS DRIER AIR WORKS ITS WAY SOUTHEAST. TXZ250-251-253>257-262300- /O.NEW.KBRO.FW.W.0026.081226T1700Z-081226T2300Z/ /O.NEW.KBRO.FW.A.0021.081227T1600Z-081227T2300Z/ BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON- COASTAL WILLACY-COASTAL CAMERON- 918 AM CST FRI DEC 26 2008 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON. STRONG AND GUSTY SOUTHEAST TO SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL COMBINE WITH PERSISTENT DRY FUELS TODAY AND SATURDAY TO PRODUCE ERRATIC WILDFIRE BEHAVIOR. A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ TXZ248-249-252-262300- /O.NEW.KBRO.FW.A.0021.081227T1600Z-081227T2300Z/ ZAPATA-JIM HOGG-STARR- 918 AM CST FRI DEC 26 2008 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON. STRONG AND GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL COMBINE WITH PERSISTENT DRY FUELS SATURDAY TO PRODUCE ERRATIC WILDFIRE BEHAVIOR. DRIER AIR AND MODERATE WINDS LATER SATURDAY AFTERNOON MAY POSE A BRIEF THREAT FOR WILDFIRE BEHAVIOR. A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT CURED. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Dec 26, 3:00 AM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Dec 26, 3:00 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 AM CST FRI DEC 26 2008
.DISCUSSION...A WEAK FRONT WILL SLOWLY MOVE NORTH LATER TODAY
CAUSING WINDS TO INCREASE FROM THE SOUTH TO SOUTHEAST. TEMPERATURES
WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR BOTH TODAY AND SATURDAY.
WINDS SHOULD BE JUST BELOW WIND ADVISORY CRITERIA THROUGHOUT THE
DAY. THE WINDS WILL DECREASE SLIGHTLY TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE COLD FRONT WILL MOVE THROUGH THE AREA
SATURDAY EVENING CAUSING GUSTY NORTH WINDS AND SLIGHTLY COOLER
TEMPERATURES IN ITS WAKE. CLOUDS WILL INCREASE A LITTLE ALTHOUGH
THERE WILL STILL BE SOME SUNSHINE ON SATURDAY. HIGH PRESSURE WILL
BUILD OVER THE AREA ON SUNDAY CAUSING THE AIRMASS TO BEGIN TO
MODIFY. ANOTHER COLD FRONT COULD MOVE THROUGH THE AREA NEXT
THURSDAY CAUSING COOLER TEMPERATURES ONCE AGAIN.
&&
.MARINE...THE 3 AM OBSERVATION FROM BUOY 42020 INDICATED WINDS WERE
SOUTH SOUTHEAST AROUND 18 KTS GUSTING TO AROUND 23 KTS AND SEAS WERE
AROUND 5.5 FT WITH A PERIOD OF 8 SECONDS. LOW PRESSURE WILL SLIDE
INTO THE TX PANHANDLE TODAY AND INTERACT WITH A SFC HIGH PRESSURE
RIDGE ACROSS THE WESTERN GULF OF MEXICO. A TIGHTENING PRESSURE
GRADIENT IS EXPECTED TODAY RESULTING IN A STRONG SOUTHERLY WIND FLOW
PATTERN ACROSS THE LOWER TX COASTAL WATERS. SEAS WILL RESPOND AND
BUILD THRU THE DAYTIME EXCEEDING SCA THRESHOLDS. WILL GO AHEAD AND
ISSUE A SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS BEGINNING AT 10
AM THIS MORNING THRU 6 PM TONIGHT AND EXTEND THE ADVISORY UNTIL 9 PM
TONIGHT FOR THE GULF WATERS. EXPECTING THE SOUTHERLY WINDS TO
CONTINUE THRU SATURDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. SEAS ARE ALSO EXPECTED TO REMAIN ELEVATED THRU SATURDAY
AS WELL. SCA CONDITIONS ARE LIKELY TO CONTINUE THRU SUNDAY PRIOR TO
AND IN THE WAKE OF THE COLD FRONT PASSING THRU SATURDAY NIGHT. LATER
SHIFTS WILL MONITOR AND DECIDE IF EXTENDING THE SCA IS WARRANTED.
NORTH TO NORTHEASTERLY WINDS IN THE WAKE OF THE FRONT WILL CONTINUE
THRU SUNDAY BUT BEGIN TO DIMINISH BY SUNDAY NIGHT AS HIGH PRESSURE
STARTS TO SLIDE IN FROM THE NORTHWEST. WINDS AND SEAS WILL IMPROVE
BY MONDAY INTO TUESDAY.
&&
.AVIATION...MODERATE SOUTHERLY WINDS EARLY THIS MORNING ACROSS THE
RGV HAVE NOT ALLOWED VSBYS TO LOWER. EXPECTING THIS TREND NOW TO
HOLD THRU TODAY. CIGS HAVE REMAINED BKN TO OVC WITH MOSTLY IFR TO
MVFR CONDITIONS THIS MORNING. ANTICIPATE MODERATE SOUTHERLY WINDS
ACROSS DEEP SOUTH TX TODAY WITH GRADUALLY RISING CIGS WITH TIME.
WINDS SHOULD GRADUALLY TAPER OFF AFTER SUNSET TONIGHT WITH LOWERING
CIGS EXPECTED ONCE AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 82 71 84 64 / 10 10 40 40
BROWNSVILLE 82 71 83 62 / 10 10 30 50
HARLINGEN 85 73 84 60 / 10 10 20 10
MCALLEN 85 70 87 60 / 10 10 0 0
RIO GRANDE CITY 85 64 82 51 / 10 10 0 0
SOUTH PADRE ISLAND 79 69 77 63 / 10 10 50 60
&&
.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM 10 AM
THIS MORNING TO 6 PM CST THIS AFTERNOON FOR GMZ130-132-135.
SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...65
MARINE/AVIATION/MESO...57Hazardous weather outlook, Dec 26, 4:47 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 447 AM CST FRI DEC 26 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-271200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 447 AM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE LOWER TEXAS COASTAL WATERS BEGINNING AT 10 AM CST TODAY. THERE IS A HIGH RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WINDS AND SEAS ARE ANTICIPATED TO REMAIN ELEVATED SATURDAY AND SUNDAY AS A COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA SATURDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH THIS TIME DUE TO THE STRONGER WINDS AND HIGHER SEAS. THERE WILL BE A HIGH RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 26, 9:08 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 908 AM CST FRI DEC 26 2008 TXZ248>257-262315- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS... SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR... MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN... PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND... LAGUNA HEIGHTS...LAGUNA VISTA 908 AM CST FRI DEC 26 2008 ...INCREASED FIRE RISK THROUGH NEW YEARS DAY... ONGOING DRY WEATHER CONDITIONS OVER THE PAST FEW MONTHS HAVE RESULTED IN CURED FUELS ACROSS DEEP SOUTH TEXAS. CURED FUELS ARE DRY AND DORMANT VEGETATION. UNDER THESE CONDITIONS...THE USE OF FIREWORKS OFTEN RESULTS IN AN INCREASED RISK FOR ACCIDENTAL FIRES. DUE IN PART TO THIS RISK...SOME MUNICIPALITIES IN DEEP SOUTH TEXAS HAVE ESTABLISHED BANS ON CERTAIN ACTIVITIES INVOLVING VARIOUS TYPES OF FIREWORKS WITHIN CITY LIMITS. CHECK WITH LAW ENFORCEMENT OFFICIALS REGARDING LOCAL RESTRICTIONS BEFORE PURCHASING OR USING ANY FIREWORKS. HELP PREVENT DEADLY WILDFIRES. IF YOU WILL BE USING FIREWORKS MAKE SURE TO FOLLOW ALL INSTRUCTIONS. KEEP FIREWORKS AWAY FROM GRASSY AREAS AND KEEP A BUCKET OF WATER OR A WATER HOSE CLOSE BY. MAKE SURE THERE IS ADULT SUPERVISION AT ALL TIMES. MAKE SURE ALL FIREWORKS ARE OUT COLD BEFORE DISPOSING OF THEM. REMEMBER TOO THAT IN DRY WEATHER CONDITIONS ACCIDENTAL FIRES CAN ALSO START FROM MACHINERY...MOTOR VEHICLES...AND THROWING BURNING CIGARETTES ON THE GROUND. BURN BANS HAVE ALSO BEEN ISSUED FOR SEVERAL COUNTIES IN SOUTH TEXAS. IN DEEP SOUTH TEXAS...JIM HOGG COUNTY HAS A BURN BAN IN EFFECT. CHECK WITH COUNTY OFFICIALS FOR EXEMPTIONS BEFORE CONDUCTING ANY OUTDOOR BURNING. THE WEATHER FORECAST FOR NEW YEARS EVE SUGGESTS UNSETTLED CONDITIONS FOR EAST AND SOUTHEAST TEXAS AS A WEAK COLD FRONT PUSHES SOUTH. THESE CONDITIONS MAY EXTEND FARTHER SOUTH INTO DEEP SOUTH TEXAS. AS A RESULT...ISOLATED SHOWERS WILL BE POSSIBLE...MAINLY ALONG THE COAST. LOCAL WINDS SHOULD BE LIGHT TO MODERATE FROM THE SOUTHEAST UNDER MOSTLY CLOUDY SKIES. 54/59/CAMPBELL
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:53 AM CST | Small Craft Advisory | BRO | 63 hr | |
| Dec 26, 8:53 AM CST | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Kenedy, Willacy | 7 hr |
| Dec 26, 9:18 AM CST | Fire Weather Watch | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 18 hr |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.